Maine, 2023

High Wind and Winter Weather in Maine, March 5 to 6, 2023

March 5 to 6, 2023 · NWS CAR · 5 events in 5 counties and zones

The pressure gradient between high pressure to the west and a retrograding low across the Maritimes supported gusty northwest winds across the region. Winds were generally sustained at 15 to 25 mph with gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The pressure gradient between high pressure to the west and a retrograding low across the Maritimes supported gusty northwest winds across the region. Winds were generally sustained at 15 to 25 mph with gusts of 40 to 50 mph. However...some gusts up to around 60 mph occurred across portions of Penobscot county. The strongest winds occurred from the late evening of the 5th through the afternoon of the 6th. The winds produced blowing snow across portions of Aroostook county. Blowing snow locally reduced visibility and created hazardous driving conditions...particularly across open agricultural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 5, 7:04 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 5, 7:04 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
704 PM EST Sun Mar 5 2023

.SYNOPSIS...
The region will be in between high pressure over Canada and low
pressure over the maritimes through Thursday. The high then begins
to build in Thursday night and Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
655pm update...
- Updated SPS for icy spots in Aroostook County after blowing
  and drifting snow refreezes this evening.

- Increased wind speeds later tonight into Monday. H850 jet
  looks impressive with up to 70kt later tonight into Monday
  morning. Mixing will not be to that depth, but H925 winds
  look stronger than the last few days. Now advertising gusts
  reaching 45 mph...and 50 mph in high terrain. Cannot rule out
  at least isolated power outages.

- Beefed up blowing snow in northern zones in conjunction with
  the warm occlusion moving westward into the CWA Monday
  morning. Seeing how much blowing and drifting occurred today
  with clear skies and gusts around 35mph, the addition of snow
  showers and gusts up to 50 mph looks like it will cause some
  dangerous travel conditions in the open agricultural areas of
  Aroostook County for Monday morning.

Previous discussion...
A cutoff low retrogrades west, then southwest through the Canadian
Maritimes tonight and Monday. As it does so, it will bring an
increase in cloud cover tonight, especially across Northern and far
eastern zones. It also will bring some isolated to scattered snow
showers after midnight into the Crown of Maine, and then a more
pronounced band of snow showers through Monday morning.
Accumulations should generally be less than an inch, but could see 1-
3" along the NW border with Canada near Estcourt Station.

The approaching cutoff will tighten the pressure gradient over the
region, resulting in increasing winds tonight and Monday. For now,
it appears winds will stay right below the advisory threshold of
gusts to 40kt (46 mph) - though an isolated gust in the 45-50 mph
range cannot be completely ruled out, with the best chance across
higher elevations in the interior and along the eastern border with
Canada. Noting that at least 80% confidence in meeting or exceeding
the threshold is required when issuing headlines, and that is not
the case here, will not be issuing any wind advisories at this time.

The gusty winds and snow Monday morning should allow for patches to
areas of blowing snow, especially across open areas, mainly across
the North. However, at this time, confidence in visibilities below
1/4 mile is not high enough to issue a blowing snow advisory (given
limited snowfall Monday morning and expected crusting of snow pack
tonight).

As a result, will issue an SPS for the potential for sub-advisory
winds and blowing snow for zones 1-6 and 10.

Lows tonight should be around 10-15 degrees above normal, ranging
from around 20 along the western border with Canada to near 30 along
the immediate coast. Highs on Monday should be near normal, ranging
from around 30 across the North to the mid to upper 30s across
Downeast Maine and the Bangor Region.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The large upper level, vertically stacked retrograding low will
continue to bring an active weather pattern through the short
term forecast period. For Monday night, the upper level models
show the system moving off over the Maritimes, but the effects
of the shortwave energy wrapping around the low will be seen
throughout the night. Snow showers are expected to continue
across the north as NW slowly start to weaken. Patchy blowing
snow will still be a concern before midnight, but decreasing
winds will reduce the chance. Cloudy skies will help temps stay
fairly mild. By Tuesday, the next shortwave should move through,
increasing chances of snow showers across the region. By the
afternoon, temps should increase above freezing, which should
switch some snow showers to rain showers.

By Tuesday night, shortwave energy will increase which should
increase the chances of snow showers across the far north. This
should be another night of mild temps and breezy NW winds. By
Wednesday, models have decreased the intensity of the last
shortwave, so decided to decrease the chance of rain/snow
showers, especially towards the afternoon. Tightening pressure
gradients will bump up wind speeds again causing a breezy
afternoon. Well above normal temps for the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A large upper level ridge should help push out the stationary
low over the Atlantic. This will help push out snow showers
Thursday and through most of the weekend. Above normal temps
expected over the weekend for the highs and lows. Models become
fairly inconsistent with the next low pressure system expected
by Sunday and into early next week. 12Z guidance shows the low
pressure system tracking more to the south along the Gulf of
Maine. If GFS and Euro are correct, than the region should be
unaffected. If the Canadian models are correct, then the track
will move further north, causing high precip amounts. It is too
early to tell, so leaned towards the NBM and went with chance
snow.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
NEAR TERM: High confidence in VFR at all terminals through midnight.
Blowing snow could bring temporary MVFR conditions at Aroostook
terminals overnight, otherwise VFR. MVFR at Aroostook terminals from
N to S 12-18Z with numerous snow showers. IFR possible at KFVE.
KBGR/KBHB remain VFR.

Gusty NW winds through the TAF period. Gusts 15-25KT this afternoon,
highest at northern terminals. Gusts 20-35KT tonight into Monday,
once again strongest at northern terminals. LLWS likely overnight
into Monday morning KHUL/KBGR/KBHB.

SHORT TERM:
Monday night...VFR with a slight chance of MVFR
cigs north of HUL. NW winds 10-15 kts with gust up to 25 kts.

Tuesday...MVFR cigs, NNW winds 5-10 kts.

Tuesday night...MVFR tempo IFR in snow showers and lower cigs.
N winds 10-15 kts.

Wednesday...MVFR in the AM, improving to VFR PM. N winds 15-20
kts with gust up to 30 kts.

Wednesday night and Thursday...Predominately VFR with N winds
5-10 kts.

Friday...VFR. NNW winds 10-15 kts.

&&

.MARINE...
NEAR TERM: SCA conditions early on the coastal ocean waters, will
give way to gales developing form W to E on the coastal ocean waters
early this evening. On the intra-coastal waters, it should take
until the overnight hours to reach gales. As a result have issued a
gale warning though midnight Monday night, starting at 00z Monday
for the coastal ocean waters and at 8z Monday for the intra-coastal
waters.

SHORT TERM: A Gale Warning is in effect until Monday evening.
Then winds will drop below gale force and into SCA conditions
Tuesday morning before dropping below SCA Tuesday afternoon.
Winds increase above SCA levels Tuesday night and remain for the
rest of the period. Gale force possible on Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Warning until midnight EST Monday night for ANZ050-051.
     Gale Warning from 3 AM Monday to midnight EST Monday night for
     ANZ052.

&&

Near Term...Maloit/MCW
Short Term...LaFlash
Long Term...LaFlash
Aviation...Maloit/MCW/LaFlash
Marine...Maloit/MCW/LaFlash
Hazardous weather outlook, Mar 5, 9:44 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
944 PM EST Sun Mar 5 2023

MEZ001-002-005-006-070245-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
944 PM EST Sun Mar 5 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 5 PM EST MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-010-070245-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
944 PM EST Sun Mar 5 2023

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-070245-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
944 PM EST Sun Mar 5 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest winds are expected to gust to between 40 and 50 mph on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-031-032-070245-
Central Penobscot-Southern Piscataquis-Northern Washington-
944 PM EST Sun Mar 5 2023

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-070245-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
944 PM EST Sun Mar 5 2023

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gales are possible Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-070245-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
944 PM EST Sun Mar 5 2023

...GALE WARNING IN EFFECT FROM 3 AM MONDAY TO MIDNIGHT EST MONDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gales are possible Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 5, 4:50 PM EST, 5 hours 10 minutes before
Special Weather Statement...CORRECTED
National Weather Service Caribou ME
450 PM EST Sun Mar 5 2023

MEZ001>006-010-061000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, and Blanchard
450 PM EST Sun Mar 5 2023

...Gusty Winds and Blowing Snow Late Tonight and Monday Across
the North...

Winds will increase late tonight and remain gusty on Monday, with
gusts of 35 to 45 mph expected. These wind gusts combined with
some snow showers producing up to around an inch of snow Monday
morning, will create patchy blowing snow in open areas across
Aroostook, Northern and Central Piscatiquis, and Northern Somerset
and Penobscot Counties late tonight and Monday.

In addition, blowing and drifting snow this afternoon will be
refreezing on roads this evening, resulting in dangerous icy
patches.

Snow blowing across the roads in open areas late tonight and
Monday could reduce visibilities to below one-half mile, and
possibly even create near white conditions, at times. Drive
slowly, keep your distance from the car ahead of you, and keep
your headlights on.
Local storm report, Mar 5, 9:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
959 PM EST SUN MAR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     NON-TSTM WND GST FRENCHVILLE AIRPORT     47.28N 68.30W
03/05/2023  M52 MPH          AROOSTOOK          ME   ASOS

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 high wind. Local standard time, as filed.

High Wind, Northern Penobscot

When
March 5, 10:00 PM EST to March 6, 5:00 PM EST
Where
Northern Penobscot forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at the Millinocket ASOS during the late evening of the 5th.

High Wind, Southern Penobscot

When
March 5, 10:00 PM EST to March 6, 5:00 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at the Bangor ASOS. Another 60 mph gust was reported near Plymouth. Both gusts were measured during the early afternoon of the 6th.

Winter Weather, Northwest Aroostook

When
March 6, 3:00 AM EST to 5:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph combined with 1 to 3 inches of snow to produce extensive blowing and drifting snow. The blowing and drifting snow led to hazardous driving conditions with significantly reduced visibilities and near whiteout conditions at times. The greatest impacts were across open agricultural areas exposed to west/northwest winds.

Winter Weather, Northeast Aroostook

When
March 6, 3:00 AM EST to 5:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph combined with 1 to 3 inches of snow to produce extensive blowing and drifting snow. The blowing and drifting snow led to hazardous driving conditions with significantly reduced visibilities and near whiteout conditions at times. The greatest impacts were across open agricultural areas exposed to west/northwest winds.

Winter Weather, Southeast Aroostook

When
March 6, 3:00 AM EST to 5:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph combined with 1 to 3 inches of snow to produce extensive blowing and drifting snow. The blowing and drifting snow led to hazardous driving conditions with significantly reduced visibilities and near whiteout conditions at times. The greatest impacts were across open agricultural areas exposed to west/northwest winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084641, 1084642, 1084643, 1084644, 1084645.